Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Anaphylactoid reaction following induction of anaesthesia (08HDC04573)

Download Anaphylactoid reaction following induction of anaesthesia (08HDC04573) (PDF 36Kb)

(08HDC04573, 12 February 2009)

Private hospital ~ Anaesthetist ~ Allergy history ~ Morphine ~ Right 4(1)

A woman was admitted to a private hospital for an elective repair of her right rotator cuff (shoulder). She completed a pre-admission form on which she indicated a previous allergic reaction to Omnopon, a component of which is morphine, with the type of reaction noted as "Anaphylactoid - Severe rash". The woman asked whether her husband should return home to get the letter about previous reactions to the drug, which she usually carried with her. The nurse told her that the anaesthetist would ask for a copy if needed.

The anaesthetist administered an interscalene nerve block and proceeded to induce general anaesthesia. The woman developed a severe anaphylactoid reaction and had to be resuscitated.

It was held that the anaesthetist knew that the woman had had a previous reaction to Omnopon and that the main constituent of this was morphine. There was sufficient indication for the anaesthetist to realise that if she wanted to proceed using morphine, more detailed information about the woman's allergies and previous reactions was required. The anaesthetist did not demonstrate sufficient care and skill and breached Right 4(1).

It was held that there was no breach by the private hospital. However, as a result of this incident, it implemented a number of quality improvements, including an agreement with the district health board to facilitate timely access to patient notes.

Page Section: Right Content Column

Quicklinks